Opuscula Math. 36, no. 4 (2016), 431-458
http://dx.doi.org/10.7494/OpMath.2016.36.4.431

 
Opuscula Mathematica

Integral and fractional equations, positive solutions, and Schaefer's fixed point theorem

L. C. Becker
T. A. Burton
I. K. Purnaras

Abstract. This is the continuation of four earlier studies of a scalar fractional differential equation of Riemann-Liouville type \[D^qx(t) = -f(t,x(t)), \quad \lim_{t\to 0^+} t^{1-q} x(t) = x^0 \in\Re \quad (0 \lt q \lt 1), \tag {a}\] in which we first invert it as a Volterra integral equation \[x(t)=x^0 t^{q-1} -\frac{1}{\Gamma (q)}\int\limits^t_0 (t-s)^{q-1}f(s,x(s))\,ds \tag {b}\] and then transform it into \[\begin{multline}x(t)=x^0t^{q-1}-\int\limits^t_0 R(t-s)x^0s^{q-1}ds\\+\int\limits^t_0R(t-s) \bigg[x(s)-\frac{f(s,x(s))}{J} \bigg] ds, \tag {c}\end{multline}\] where \(R\) is completely monotone with \(\int^{\infty}_0 R(s)\,ds =1\) and \(J\) is an arbitrary positive constant. Notice that when \(x\) is restricted to a bounded set, then by choosing \(J\) large enough, we can frequently change the sign of the integrand in going from \(\text{(b)}\) to \(\text{(c)}\). Moreover, the same kind of transformation will produce a similar effect in a wide variety of integral equations from applied mathematics. Because of that change in sign, we can obtain an a priori upper bound on solutions of \(\text{(b)}\) with a parameter \(\lambda \in (0,1]\) and then obtain an a priori lower bound on solutions of \(\text{(c)}\). Using this property and Schaefer's fixed point theorem, we obtain positive solutions of an array of fractional differential equations of both Caputo and Riemann-Liouville type as well as problems from turbulence, heat transfer, and equations of logistic growth. Very simple results establishing global existence and uniqueness of solutions are also obtained in the same way.

Keywords: fixed points, fractional differential equations, integral equations, Riemann-Liouville operators.

Mathematics Subject Classification: 34A08, 34A12, 45D05, 45G05, 47H09, 47H10.

Full text (pdf)

  1. R.P. Agarwal, D. O'Regan, P.J.Y. Wong, Positive Solutions of Differential, Difference and Integral Equations, Kluwer Academic Publishers, Dordrecht, 1999.
  2. R.P. Agarwal, D. O'Regan, P.J.Y. Wong, Constant Sign Solutions of Systems of Integral Equations, Springer, Cham, 2013.
  3. I. Area, J. Losada, J.J. Nieto, A note on the fractional logistic equation, arXiv, August 2015.
  4. L.C. Becker, Resolvents for weakly singular kernels and fractional differential equations, Nonlinear Anal.: TMA 75 (2012), 4839-4861.
  5. L.C. Becker, T.A. Burton, I.K. Purnaras, Complementary equations: A fractional differential equation and a Volterra integral equation, Electron. J. Qual. Theory Differ. Equ. 12 (2015), 1-24.
  6. L.C. Becker, T.A. Burton, I.K. Purnaras, An inversion of a fractional differential equation and fixed points, Nonlinear Dyn. Syst. Theory 15 (2015) 3, 242-271.
  7. L.C. Becker, T.A. Burton, I.K. Purnaras, Fractional differential equations, transformations, and fixed points, Dyn. Contin. Discrete Impuls. Syst. 22 (2015), 333-361.
  8. L.C. Becker, T.A. Burton, I.K. Purnaras, Existence of solutions of nonlinear fractional differential equations of Riemann-Liouville type, J. Fract. Calc. Appl. (scheduled to appear July, 2016 in Vol. 7(2), 20-39).
  9. T.A. Burton, Fractional differential equations and Lyapunov functionals, Nonlinear Anal.: TMA 74 (2011), 5648-5662.
  10. T.A. Burton, Bo Zhang, Fixed points and fractional differential equations: Examples, Fixed Point Theory 14 (2013) 2, 313-326.
  11. T.A. Burton, Bo Zhang, \(L^p\)-solutions of fractional differential equations, Nonlinear Stud. 19 (2012) 2, 161-177.
  12. T.A. Burton, Bo Zhang, Asymptotically periodic solutions of fractional differential equations, Dyn. Contin. Discrete Impuls. Syst., Series A: Mathematical Analysis 2 (2013), 1-21.
  13. A. Consiglio, Risoluzione di una equazione integrale non lineare presentatasi in un problema di turbolenza, Atti. Accad. Gioenia di Scienze Naturali in Cantania (6) 4 (1940) no. XX, 1-13.
  14. K. Diethelm, The Analysis of Fractional Differential Equations, Springer, Heidelberg, 2010.
  15. A.M.A. El-Sayed, A.E.M. El-Mesiry, H.A.A. El-Saka, On the fractional-order logistic equation, Appl. Math. Letters 20 (2007), 817-823.
  16. E. Kaslik, S. Sivasundaram, Non-existence of periodic solutions in fractional-order dynamical systems and a remarkable difference between integer and fractional-order derivatives of periodic functions, Nonlinear Anal.: Real World Appl. 13 (2012) 3, 1489-1497.
  17. M.M. Khader, Mohammed M. Babatin, On approximate solutions for fractional logistic differential equation, Math. Probl. Eng. 2013 (2013), 1-7, Article ID 391901.
  18. A. Kilbas, H. Srivastava, J. Trujillo, Theory and Applications of Fractional Differential Equations, North-Holland Mathematical Studies 204, Elsevier, Amsterdam, 2006.
  19. V. Lakshmikantham, S. Leela, J. Vasundhara Devi, Theory of Fractional Dynamic Systems, Cambridge Scientific Publishers, Cottenham, Cambridge, 2009.
  20. W.R. Mann, F. Wolf, Heat transfer between solids and gases under non-linear boundary conditions, Quart. Appl. Math. 9 (1951), 163-184.
  21. R.K. Miller, Nonlinear Volterra Integral Equations, Benjamin, Menlo Park, CA, 1971.
  22. I.P. Natanson, Theory of Functions of a Real Variable, Vol. II, Frederick Ungar Publishing Co., New York, 1961.
  23. K.B. Oldham, J. Spanier, The fractional calculus: theory and applications of differentiation and integration to arbitrary order, Dover, Mineola, NY, 2006.
  24. K. Padmavally, On a non-linear integral equation, J. Math. Mechanics 7 (1958) 4.
  25. I. Podlubny, Fractional Differential Equations, Academic Press, San Diego, 1999.
  26. J.H. Roberts, W.R. Mann, A nonlinear integral equation of Volterra type, Pacific J. Math. 1 (1951), 431-445.
  27. D.R. Smart, Fixed Point Theorems, Cambridge, 1980.
  28. B.J. West, Exact solution to fractional logistic equation, Physica A 429 (2015), 103-108.
  • L. C. Becker
  • Christian Brothers University, Department of Mathematics, 650 E. Parkway South, Memphis, TN 38104-5581, USA
  • T. A. Burton
  • Northwest Research Institute, 732 Caroline St., Port Angeles, WA, USA
  • I. K. Purnaras
  • University of Ioannina, Department of Mathematics, 451 10 Ioannina, Greece
  • Communicated by P.A. Cojuhari.
  • Received: 2015-12-30.
  • Accepted: 2016-01-24.
  • Published online: 2016-04-01.
Opuscula Mathematica - cover

Cite this article as:
L. C. Becker, T. A. Burton, I. K. Purnaras, Integral and fractional equations, positive solutions, and Schaefer's fixed point theorem, Opuscula Math. 36, no. 4 (2016), 431-458, http://dx.doi.org/10.7494/OpMath.2016.36.4.431

Download this article's citation as:
a .bib file (BibTeX),
a .ris file (RefMan),
a .enw file (EndNote)
or export to RefWorks.

In accordance with EU legislation we advise you this website uses cookies to allow us to see how the site is used. All data is anonymized.
All recent versions of popular browsers give users a level of control over cookies. Users can set their browsers to accept or reject all, or certain, cookies.